Between COVID-19, the flu, emergencies and other visits to the hospital, patients may be more susceptible to contracting a lesser-known bacterium known as Clostridioides difficile, or C. diff, a germ that causes severe diarrhea and inflammation of the colon (colitis).

C. diff is highly contagious and more prevalent in older adults, and is typically contracted in a healthcare setting, according to Lisa Barrientos. Barrientos is the director of nursing for The Homestead at Montrose, an assisted living community in the Volunteers of America family.

While Barrientos hasn’t seen many C. diff cases in her 15 year nursing career, she noted that it’s important to stay aware of the infection and be educated on its severity.

Aside from contracting the bacterium in a healthcare setting, such as a hospital or senior living community where germs are more prevalently spread, C. diff is commonly acquired by taking antibiotics too long. Other individuals at risk of succumbing to the infection are those with weakened immune systems or patients who were previously infected with C. diff or had known exposure to the germs.

“It’s one of those (infections) where the older you get, the more at risk you are of getting C. diff,” Barrientos explained.

“It usually doesn’t happen to younger people unless they’re on an antibiotic for an extended period of time. Vancomycin is antibiotic that’s used to treat C. diff, but as we age, we don’t have that motility in our gut, so we’re using [stomach acid-reducing medication] because we have reflux or GERD, and with the increase in our poor diet in the United States, [it] puts the elderly at risk for C. diff.”

The infection is estimated to impact nearly half a million people in the U.S. each year, with around 1 in 6 patients succumbing to reinfection of the bacterium within 2 – 8 weeks of the initial infection, according to the Centers for Disease Control and Prevention. Although treatable, one in 11 people over the age of 65 die from a healthcare-associated C. diff infection within one month of a diagnosis.

Symptoms, which include severe diarrhea, fever, stomach tenderness and pain, loss of appetite and nausea, can critically weaken an older adult as they lose fluids and nutritional intake.

Barrientos said that the condition can make even drinking liquids more difficult for the elderly if they’re also combatting symptoms such as diarrhea. But more than the physical effects, the infection is challenging for their mental health.

“If you’re not mobile and you have episodes of diarrhea, it’s degrading to them, but it puts them at risk for a fall because they become very weak and confused when they have C. diff,” she said.

Spores can spread by both asymptomatic and symptomatic patients, according to the National Center for Biotechnology Information. The germs can survive up to five months on surfaces and can potentially resist most hospital disinfectants and other decontamination techniques.

Due to the infection’s contagious nature, health recommendations include washing hands regularly – particularly before eating, using separate bathrooms if you have diarrhea and regular showers.

Proper use of antibiotics is also important, Barrientos added.

“We need to make sure that we are following an antibiotic stewardship program,” said Barrientos. An antibiotic stewardship program works in tandem with healthcare providers to promote the correct use of antibiotics. Cutting a full course short, even if the patient begins to feel better, can cause more harm than good.

“As the director of nursing, we work well with the physicians in the community to make sure that we’re prescribing the right antibiotic. If someone has a UTI, they’re not just going to give them a broad-based antibiotic if we don’t know what we’re treating, so I always encourage doing a culture first before we start antibiotics.”

The director of nursing also considers a shorter duration for a prescribed antibiotic, as well as initially allowing the body to fight the infection before sending in the medications.

For severe cases of C. diff, a patient may be given a fecal transplant. The treatment begins building the natural flora back in the intestines, which in turn allows the body to fight off the infection.

“If they’ve been in the hospital and they come out of the hospital with diarrhea – don’t wait,” Barrientos stated. “Contact their physician, have them take a stool sample so they can test for C. diff and get on treatment sooner than later, especially in the elderly. It keeps them from getting so rundown and so much more sick.”

Cassie Knust is a staff writer for the Montrose Daily Press.

Cassie Knust is a staff writer for the Montrose Daily Press.

Better than a comments section

Discuss the news on NABUR,
a place to have local conversations


The Neighborhood Alliance for Better Understanding and Respect
A site just for our local community
Focused on facts, not misinformation
Free for everyone

Join the community
What's NABUR?